Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Krull-Schmidt fails for Artinian modules

Authors: Alberto Facchini, Dolors Herbera, Lawrence S. Levy and Peter Vámos
Journal: Proc. Amer. Math. Soc. 123 (1995), 3587-3592
MSC: Primary 16P20; Secondary 16D70
MathSciNet review: 1277109
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the Krull-Schmidt theorem fails for artinian modules. This answers a question asked by Krull in 1932. In fact we show that if S is a module-finite algebra over a semilocal noetherian commutative ring, then every nonunique decomposition of every noetherian S-module leads to an analogous nonunique decomposition of an artinian module over a related non-noetherian ring. The key to this is that any such S is the endomorphism ring of some artinian module.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16P20, 16D70

Retrieve articles in all journals with MSC: 16P20, 16D70

Additional Information

Keywords: Krull-Schmidt, artinian module, direct sum decomposition, endomorphism ring
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society